Try it
Psychiatry · Psychopharmacology: St John's wort interactions
Sample itemA woman on sertraline starts an over-the-counter herbal remedy for low mood. A week later she has agitation, sweating, tremor, diarrhoea and hyperreflexia. Which herbal product is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. St John's wort
St John's wort has serotonergic activity and combined with SSRIs can cause serotonin syndrome. It also induces CYP3A4 and P-glycoprotein, lowering levels of many drugs including oral contraceptives, warfarin and ciclosporin.
Option by option
A. St John's wort (correct)
Correct. Serotonergic herb with an SSRI causes serotonin syndrome.
B. Kava
Kava is anxiolytic and is associated with hepatotoxicity.
C. Valerian
Valerian is a mild sedative and does not cause serotonin syndrome.
D. Ginkgo biloba
Ginkgo biloba mainly increases bleeding tendency.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…